Ventricular tachycardia is a fast but regular heart rhythm originating in the ventricles, the lower region of the heart, as WebMD defines the condition. When left untreated, it can lead to ventricular fibrillation, a fast and irregular beating of the heart, often severe enough to result in sudden cardiac death.
There are various causes of ventricular tachycardia, states WebMD. In many cases, the cause of the condition is unknown. Most commonly however, ventricular tachycardia is a result of heart disease, a congenital heart defect, and complications from heart surgery and heart attack, among other conditions. Certain medicines, including decongestants or diet pills, have been known to result in ventricular tachycardia as well.
The symptoms of ventricular tachycardia may include heart palpitations, dizziness, shortness of breath, chest pain and a weak pulse, indicates WebMD. The rapid heart rhythm is dangerous and potentially life-threatening, especially if it lasts longer than a few seconds.
Individuals having symptoms of ventricular tachycardia often need emergency treatment, says WebMD. CPR, shock from a defibrillator, and emergency intravenous medications may be necessary to return the heart to the proper normal rhythm. For those at risk of ventricular tachycardia, doctors may prescribe antiarrhythmic medicines or recommend an implantable cardioverter defibrillator.